Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 118, NWS La Crosse, WI

July 17, 1997Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 1997, 2:18 AM CDT for Clark County, Wisconsin. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 1997, 2:18 AM CDT (07:18 UTC)
Expired
Jul 17, 1997, 3:15 AM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:00 AM CDTThunderstorm Wind 52Granton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 170717 RRA
SVRLSE
WIC019-170815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
218 AM CDT THU JUL 17 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN CLARK COUNTY - CENTRAL WISCONSIN

* UNTIL 315 AM CDT
 
* SOME LOCATIONS AFFECTED
    HUMBIRD
    NEILLSVILLE
    GRANTON
    LYNN

* AT 215 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 30 MILES SOUTHEAST OF EAU CLAIRE JUST NORTH
  OF HUMBIRD. THE STORM WAS MOVING SOUTHEAST AT 20 MPH.

* THE STORM WILL BE NEAR NEILLVILLE BY 235 AM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.


KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 AM CDT, 3 minutes earlier.

Area forecast discussion, Jul 17, 2:15 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 AM CDT THU JUL 17 1997

FORECAST PROBLEMS THROUGH TODAY...THUNDERSTORM CHANCES AND INTENSITY.

IN SEVERE WEATHER MODE EARLY THIS MORNING.

AT 07Z...A SURFACE TROUGH/CONVERGENCE BOUNDARY WAS LOCATED FROM NEAR
KDLL TO SOUTH OF KEAU TO NEAR KMSP WEST TO SD.  STRONG TO SEVERE
CONVECTION WAS FIRING ALONG THIS BOUNDARY FROM SOUTHWEST OF KEAU TO THE
SD LINE.  CONVECTION WAS DEVELOPING SOUTHEAST INTO A RATHER UNSTABLE
AIRMASS...ESPECIALLY FOR THIS TIME OF NIGHT...WITH LI/S OF -6 TO -10
AND CAPES OF 3000-4500 J/KG OVER AND WEST OF THE FORECAST AREA.

APPEARS A RATHER SIZABLE MCS WITH POTENTIAL OF DAMAGING WINDS AND HAIL
WILL PUSH INTO THE FORECAST AREA FOR THE REST OF THE NIGHT.

00Z MODELS CONTINUE TO POOL ABUNDANT LOW LEVEL MOISTURE ALONG A SURFACE
TROUGH/CONVERGENCE BOUNDARY ACROSS SOUTHERN MN/NORTHERN IA INTO CENTRAL
WI...WITH THE AIRMASS REMAINING RATHER UNSTABLE OVERNIGHT AND BECOMING
VERY UNSTABLE AGAIN BY THIS AFTERNOON.  NUMEROUS OUTFLOW BOUNDARIES FROM
TONIGHTS CONVECTION WILL BE IN THE AREA TO FOCUS SURFACE CONVERGENCE
AND INITIATE CONVECTION LATER TODAY.

00Z NGM-FWC/AVN-FAN TEMPERATURES FOR TODAY IN THE BALLPARK...ANOTHER
SULTRY DAY IN STORE IF COVECTIVE DEBRIS CLOUDS CLEAR OUT FOR A PERIOD
OF SUNSHINE.  AIRMASS WILL BE STABLIZED FOR THE PART OF THE DAY BY
TONIGHTS CONVECTION...BUT REMAINING OUTFLOW BOUNDARIES SHOULD GET
THUNDERSTORMS GOING DURING THE MID TO LATE AFTERNOON HOURS. GENERALLY
RAISED POPS OVER FWC/FAN NUMBERS.

RRS

In the hours before

Local storm report, Jul 16, 10:17 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          1 FOOT OF WATER IN STREETS

0930 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          2 FEET OF WATER THROUGH
                                          CONSTRUCTION AREA AT
                                          HOSPITAL

1000 PM    2 E ADAMS                 WI   1 INCH HAIL
07/16/97   ADAMS                          SHERIFF REPORT

DB
Local storm report, Jul 16, 10:18 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          1 FOOT OF WATER IN STREETS

0930 PM    FRIENDSHIP                WI   FLOODING
07/16/97   ADAMS                          2 FEET OF WATER THROUGH
                                          CONSTRUCTION AREA AT
                                          HOvSPITAL

1000 PM    2 E ADAMS                 WI   1 INCH HAIL
07/16/97   ADAMS                          SHERIFF REPORT

DB
Special weather statement, Jul 16, 10:41 PM CDT, 3 hours 37 minutes before
WIZ044-170445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT WED JUL 16 1997

...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY...

AT 1040 PM CDT RADAR AT LA CROSSE INDICATED THAT THE STORM OVER
SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO
PRODUCE SEVERE WEATHER.

BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM
UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT.

TMS
Special weather statement, Jul 16, 10:44 PM CDT, 3 hours 34 minutes before
WIZ044-170445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT WED JUL 16 1997

...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY...

AT 1040 PM CDT RADAR AT LA CROSpSE INDICATED THAT THE STORM OVER
SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO
PRODUCE SEVERE WEATHER.

BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM
UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT.

TMS
Local storm report, Jul 16, 10:49 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    3 W GRAND MARSH           WI   FLOODING
07/16/97   ADAMS                          THIGH HIGH WATER ACROSS
                                          COUNTY E

DB
Special weather statement, Jul 16, 11:00 PM CDT, 3 hours 18 minutes before
WIZ043-044-170500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT WED JUL 16 1997

...THE TORNADO WATCH FOR ADAMS AND JUNEAU COUTNIES HAS EXPIRED AS
OF 1100 PM...

RADAR INDICATES THAT THE SEVERE STORMS HAVE MOVED OUT THE AREA AND
SEVERE WEATHER IS NO LONGER EXPECTED.

TMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:06 PM CDTSevere Thunderstorm WarningARXAdams54 min
Jul 16, 7:15 PM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jul 16, 7:58 PM CDTSevere Thunderstorm WarningARXAdams62 min
Jul 16, 8:56 PM CDTSevere Thunderstorm WarningARXAdams64 min
Jul 16, 9:12 PM CDTFlash Flood WarningARXAdams3 hr
Jul 16, 9:57 PM CDTSevere Thunderstorm WarningARXAdams63 min
Jul 17, 1:09 AM CDTSevere Thunderstorm WarningARXBuffalo61 min
Jul 17, 2:08 AM CDTSevere Thunderstorm WarningARXBuffalo62 min
Jul 17, 2:54 AM CDTSevere Thunderstorm WarningARXTrempealeau61 min
Jul 17, 3:20 AM CDTSevere Thunderstorm WarningARXLa Crosse45 min
Jul 17, 4:45 AM CDTSevere Thunderstorm WarningARXLa Crosse45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.